Dose-Related Thrombocytopenia and Macrocytic Anemia Associated With Valproate Use in Bipolar Disorder
J Clin Psychiatry 1997;58(3):125 [letter]
© Copyright 2015 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Letter to the Editor
Sir: A recent report on hematologic effects of anticonvulsants
used for treating psychiatric inpatients showed a total absence
of drug-related thrombocytopenia and anemia in 1251
patients treated with valproate. In contradistinction, various
authors report low platelet counts in adults and children treated
for seizures and other neurologic disorders with valproate.
One study found a mean reduction in platelet count of
49,000/µL below baseline at doses near 1500 mg/day of valproate
and of 69,000/µL at doses near 2800 mg/day. Since
thrombocytopenia has not been reported in a psychiatric population
treated with valproate, I report a case of a patient with
bipolar I disorder who developed thrombocytopenia and anemia
associated with valproate treatment.